Texas, 2009Damaging Winds in Texas, September 20, 2009
September 20, 2009 · NWS EWX · 2 events in 1 county or zone
Thunderstorms formed along the dryline in West Central Texas and moved into Val Verde County where they produced severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed along the dryline in West Central Texas and moved into Val Verde County where they produced severe wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 20, 5:32 PM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Sep 20, 5:32 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
632 PM CDT SUN SEP 20 2009
.AVIATION...
I-35 CORRIDOR TERMINALS VFR THIS EVENING WITH CLOUDS GENERALLY AOA
10 THSD FT AGL BECOMING AFTER 08Z MVFR CIGS DEVELOPING LIFTING TO
VFR AFTER 15Z. AFTER 19Z MONDAY VFR WITH SCATTERED AFTERNOON
SHOWERS AND THUNDERSTORMS LOCALLY LOWERING CONDITIONS. SOUTH WINDS
5 TO 10 KTS TONIGHT BECOMING AROUND 10 KTS AFTER 15Z MONDAY. KDRT
TERMINAL VFR CONDITIONS TONIGHT WITH CLOUDS GENERALLY AOA 10 THSD
FEET AGL. AROUND SUNRISE MVFR CIGS DEVELOPING..LIFTING AFTER 16Z
TO VFR. SOUTHEAST WINDS 10 TO 15 KTS.
&&
.PREV DISCUSSION... /ISSUED 343 PM CDT SUN SEP 20 2009/
DISCUSSION...
ISOLATED TO SCATTERED SHOWERS WILL CONTINUE TO DEVELOP AND STREAM
NORTHEASTWARD ACROSS THE REGION. GENERALLY EXPECT THIS ACTIVITY TO
CONTINUE OVERNIGHT...BUT WILL BE VERY LIMITED IN AREAL COVERAGE.
ANOTHER WARM DAY IS ON TAP FOR MONDAY AS WARM SOUTHERLY FLOW
INCREASES AHEAD OF THE APPROACHING COLD FRONT. COULD SEE SOME
PATCHY FOG TOMORROW MORNING AS MOISTURE ADVECTION WILL BE
SUFFICIENT...BUT ANY FOG WHICH DEVELOPS SHOULD NOT BE MUCH OF AN
IMPACT SO HAVE LEFT IT OUT OF THE GRIDS. WITH THE MOIST SOUTHERLY
FLOW COULD SEE SOME MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS
ACROSS THE EASTERN HALF OF THE CWA...BUT AGAIN WILL BE ISOLATED IN
NATURE.
RAIN CHANCES WILL BEGIN TO INCREASE AREA-WIDE MONDAY NIGHT AND
PEAK ON TUESDAY AS THE FROPA PUSHES TOWARD THE COAST. PRECIPITABLE
WATER VALUES WILL BE CLOSE TO OR ABOVE 2 INCHES ACROSS SOUTH
CENTRAL TEXAS ON TUESDAY. HEAVY RAINFALL WITH ISOLATED TOTALS OF
2 TO 4 INCHES (POSSIBLY HIGHER IF THE FRONTAL BOUNDARY STALLS AND
ALLOWS REDEVELOPMENT OF STORMS) CAN THUS BE EXPECTED TUESDAY AND
INTO WEDNESDAY. ADDITIONALLY...WITH AMPLE MOISTURE IN THE BOUNDARY
LAYER...INSTABILITY FROM THE FRONTAL BOUNDARY AND PROXIMITY OF THE
UPPER JET STREAK...COULD SEE SOME STORMS APPROACH SEVERE CRITERIA
WITH HAIL AND DAMAGING WINDS BEING THE PRIMARY CONCERNS.
THE FRONT IS EXPECTED TO GET HUNG UP ALONG THE COAST MID-WEEK AS
THE UPPER LOW REMAINS ALMOST STATIONARY ACROSS THE GREAT PLAINS.
THIS WILL LEAD TO RENEWED CHANCES FOR SHOWERS AND THUNDERSTORMS
THROUGH THURSDAY AFTERNOON. THE BEST CHANCES FOR RAIN WILL BE
PREDOMINANTLY ACROSS THE SOUTHERN HALF OF THE CWA DUE TO THE
BETTER TAP OF GULF MOISTURE AND PROXIMITY TO THE FRONTAL BOUNDARY.
TEMPERATURES WEDNESDAY MORNING WILL BE NOTICEABLY COOLER WITH
AFTERNOON HIGHS BEING KEPT TO THE LOWER 80S MAINLY BECAUSE OF
LIMITED SUNSHINE AND AREAS OF RAIN AND WEAK CAA. AS THE UPPER LOW
EJECTS TO THE EAST LATE IN THE WEEK...WILL SEE A WARMING TREND
ENSUE WITH MAX TEMPERATURES RETURNING TO THE UPPER 80S BY FRIDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 73 92 71 82 63 / 30 30 40 60 30
AUSTIN BERGSTROM INTL AIRPORT 71 91 70 83 63 / 30 40 40 60 30
NEW BRAUNFELS MUNI AIRPORT 71 92 72 83 62 / 30 30 30 60 30
BURNET MUNI AIRPORT 71 89 68 79 59 / 30 30 40 50 20
DEL RIO INTL AIRPORT 74 94 72 84 63 / 20 10 20 30 20
GEORGETOWN MUNI AIRPORT 72 90 69 79 61 / 30 30 50 50 20
HONDO MUNI AIRPORT 71 92 71 84 62 / 30 20 30 40 30
SAN MARCOS MUNI AIRPORT 72 92 71 83 63 / 30 30 30 60 30
LA GRANGE - FAYETTE REGIONAL 73 91 72 84 66 / 20 40 30 70 30
SAN ANTONIO INTL AIRPORT 73 91 73 83 63 / 30 30 30 50 30
STINSON MUNI AIRPORT 74 92 73 84 64 / 30 30 30 50 30
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
13/02
Hazardous weather outlook, Sep 20, 1:53 PM CST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
253 PM CDT SUN SEP 20 2009
TXZ171>173-183>194-202>209-217>225-228-211200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
253 PM CDT SUN SEP 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAY TWO...TUESDAY
A FEW THUNDERSTORMS COULD BRIEFLY BECOME SEVERE WITH THE COLD
FRONT OVER THE COUNTIES GENERALLY EAST OF INTERSTATE 35 AND
HIGHWAY 123. THE MAIN THREAT WOULD BE DAMAGING WINDS AND HAIL.
LOCALLY HEAVY RAINFALL OF NEAR 2 INCHES OR MORE WILL ALSO BE
POSSIBLE.
.DAYS THREE THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 20, 4:53 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
553 PM CDT SUN SEP 20 2009
TXZ183-202345-
VAL VERDE-
553 PM CDT SUN SEP 20 2009
...MODERATE TO STRONG THUNDERSTORMS WILL ENTER NORTHWEST VAL VERDE
COUNTY SHORTLY AFTER 6 PM...
AT 550 PM CDT...NWS METEOROLOGISTS ARE TRACKING MODERATE TO STRONG
THUNDERSTORMS 12 MILES SOUTH OF THE TERRELL GAS PLANT...OR 32 MILES
NORTHWEST OF LANGTRY...MOVING EAST AT 25 MPH.
PEOPLE IN VAL VERDE COUNTY...INCLUDING THE FOLLOWING LOCATIONS...
PANDALE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN. THE LEADING EDGE OF THESE STORMS SHOULD
PUSH INTO THE PANDALE AREA BY 630 PM.
WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Sep 20, 5:12 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
612 PM CDT SUN SEP 20 2009
TXZ183-210000-
VAL VERDE-
612 PM CDT SUN SEP 20 2009
...A STRONG THUNDERSTORM WAS MOVING INTO NORTHWEST VAL VERDE
COUNTY...
AT 610 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
13 MILES WEST OF PANDALE...OR 26 MILES NORTHWEST OF LANGTRY...MOVING
EAST AT 20 MPH.
PEOPLE IN VAL VERDE COUNTY...INCLUDING THE FOLLOWING LOCATIONS...
PANDALE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Sep 20, 5:45 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
645 PM CDT SUN SEP 20 2009
TXZ183-210045-
VAL VERDE-
645 PM CDT SUN SEP 20 2009
...A STRONG THUNDERSTORM WAS AFFECTING WESTERN VAL VERDE COUNTY...
AT 644 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR PUMPVILLE...OR 15 MILES NORTHWEST OF LANGTRY...MOVING EAST AT 20
MPH.
PEOPLE IN VAL VERDE COUNTY...INCLUDING THE FOLLOWING LOCATIONS...
PUMPVILLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
Thunderstorm Wind, Val Verde
- When
- September 20, 6:55 PM CST
- Where
- Val Verde County, Langtry
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 29.820, -101.570
Thunderstorms produced wind gusts estimated at 60 mph which knocked down large tree limbs, 2-3 inches in diameter, at the Judge Roy Bean visitor center.
Thunderstorm Wind, Val Verde
- When
- September 20, 9:56 PM CST
- Where
- Val Verde County, 0.69 mi N of Del Rio
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 29.380, -100.900
Thunderstorms produced a measured 61 mph wind gust at the Del Rio International Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Georgia, September 20 to 23, 200910 deaths · 3 injured · $268 million · 89 events
- Flooding in Tennessee, September 20 to 24, 20091 death · 1 injured · $455,000 · 10 events
- Lightning Strike in Arizona, September 20, 20091 death · 3 injured · 1 event
- Flash Flooding in Illinois, September 20 to 21, 20091 death · 3 events
- Flash Flood and Flooding in Georgia, September 20, 2009$4.5 million · 3 events
- Flash Flooding and Hail in Alabama, September 20 to 21, 2009$290,000 · 1 in hail · 15 events
- Flash Flooding and Flooding in North Carolina, September 20, 2009$90,000 · 7 events
- Tornado and Flash Flooding in Indiana, September 20, 2009$15,000 · EF1 · 14 events
- Flash Flooding and Heavy Rain in Missouri, September 20, 2009$40,000 · 3 events
- Flash Flood in Kentucky, September 20, 2009$20,000 · 1 event
- Flash Flooding in Kentucky, September 20 to 21, 20096 events
- Hail and Damaging Winds in Texas, September 20 to 21, 200952 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193570, 193571.